Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Binghamton, NY

September 28, 2006Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 28, 2006, 7:42 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2006, 7:42 PM EDT (23:42 UTC)
Expired
Sep 28, 2006, 8:15 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 5:50 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 28, 5:50 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EDT THU SEP 28 2006

.SHORT TERM /REST OF TONIGHT/...
HAVE ISSUED A SHORT-TERM FLASH FLOOD WATCH FOR LINE OF CONVECTION
TRAINING THRU EASTERN PA INTO CENTRAL FA.  DOPPLER ESTIMATES OF 1 TO
1.5 INCHES PER HR POSSIBLE...LEADING TO POSSIBLE FLASH FLOODING OVER
THESE AREAS TONIGHT.  CONVECTIVE LINE WILL MOVE AGONIZINGLY SLOW
THRU THIS EVENING...THUS WATCH WILL REMAIN IN AFFECT UNTIL
MIDNIGHT.  FURTHER UPDATES LIKELY THRU THE EVENING.  GRIDS AND TEXT
PRODUCTS ALREADY SENT.  PB

&&

.PREV DISCUSSION ISSUED AT 245 PM EDT...

SHORT TERM /TONIGHT THROUGH SATURDAY/...
SLOW MOVING SURFACE FRONT AND ASSOCIATED DEEP UPPER TROUGH WILL
CROSS THE REGION TONIGHT INTO EARLY FRIDAY. REGIONAL RADAR LOOPS
SHOW ROUGHLY A 200 MILE WIDE BAND OF MODERATE TO HEAVY RAIN LINED UP
ALONG THE FRONTAL BOUNDARY. THERE IS SOME EMBEDDED CONVECTION...BUT
WE THINK THE MAJORITY OF THE THUNDERSTORMS WILL STAY SOUTH AND EAST
OF THE FORECAST AREA THIS EVENING...WHERE BETTER HEATING/INSTABILITY
HAS DEVELOPED THIS AFTERNOON. THE GFS MODEL CONTINUES TO BE THE
GUIDANCE OF CHOICE...SHOWING THE HEAVIEST STRIPE OF RAINFALL
(1.5-2.5) JUST EAST OF THE INTERSTATE 81 CORRIDOR THIS EVENING.
SINCE THIS RAIN SHOULD FALL IN ABOUT A 12-HOUR PERIOD...WERE NOT
LOOKING FOR ANY WIDESPREAD RUNOFF PROBLEMS...AND A WATCH IS NOT
ANTICIPATED.

MODEL CONSENSUS IS NOW FOR A FAIRLY QUICK DEPARTURE TO THE HEAVIER
RAINFALL FRIDAY MORNING...AS THE ABOVE MENTIONED TROUGH LIFTS OUT.
WELL STILL CARRY RAIN EARLY IN THE DAY FOR THE EASTERN HALF OF THE
AREA...BUT OTHERWISE TAPER THINGS BACK TO SCATTERED SHOWERS.
SOUNDING PROFILES SHOW THAT ENOUGH DRIER AIR/SINKING MOTION COULD
ENTER THE PICTURE FOR BREAKS OF SUNSHINE IN THE AFTERNOON...MAINLY
FOR OUR SOUTHEASTERN ZONES. UPSTATE NY WILL PROBABLY STAY MOSTLY
CLOUDY FOR MUCH OF THE DAY.

FRIDAY NIGHT AND SATURDAY...A BRIEF LULL IN THE ACTION IS
EXPECTED...AS A WEAK SURFACE RIDGE BUILDS ACROSS NY AND PA. SOME
SUNSHINE AND A DEVELOPING SOUTHERLY FLOW SHOULD PUSH TEMPERATURES
BACK TOWARDS THE 60S SATURDAY AFTERNOON. ENJOY IT...AS IT APPEARS
THINGS GO DOWNHILL AGAIN FOR THE SECOND HALF OF THE WEEKEND.
-MJ/JA
&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
YET ANOTHER STRONG UPPER TROF AND SFC FNT POISED TO DROP INTO THE
FCST AREA SAT NGT. SHWRS WILL LINGER THRU SUN NGT AS THE UPPER LOW
CLOSES OFF AND SWINGS INTO NEW ENG. RDGG BLDS SFC AND ALOFT ON MON
BRINGING DRIER AND WRMR AIR. FAST FLOW BRINGS ANOTHER SYSTEM THRU IN
THE TUE/WED TIME FRAME. GFS GENERATES SOME PCPN ON TUE WITH A WRM
FNTL FEATURE BUT THE BULK OF THE PCPN WILL HOLD OFF UNTIL THE UPPER
LOW AND SFC FNT SWING THRU EARLY WED. DRY BUT COOL AIR IN PLACE FOR
THE REMAINDER OF THE FCST PD.  -MORFORD
&&

.AVIATION /281800Z - 291800Z/...
COLD FNT MVG IN FROM THE WEST WILL PUSH LGT TO MOD PCPN AND LWRD
CONDS THIS EVE. MOST CIGS AND VSBY WILL DROP INTO THE MVFR RANGE
THIS EVE...AND STAY THERE MUCH OF THE NGT AS CAA BEGINS AND
ADDITIONAL MOISTURE KEEPS CIGS LOW. CAN/T RULE OUT AN ISLTD
TRW...BUT BELIEVE OCCURANCE WILL BE WELL BLO CATEGORY NEEDED FOR
INCLUSION IN TAFS. CIGS WILL SLWLY RISE INTO VFR CAT AFTR 12Z FRI AS
DRIER AIR MVES IN...BUT CONDS SHD REMAIN OVC. WINDS WILL BE SLY AHD
OF THE FNT...BUT SWITCH TO NW QUICKLY BHD THE FNT.  -MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ044-045-055-056 UNTIL MIDNIGHT.
PA...FLASH FLOOD WATCH FOR PAZ038-039-043-044-047 UNTIL MIDNIGHT.
&&
Hazardous weather outlook, Sep 28, 4:27 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 AM EDT THU SEP 28 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-290830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
427 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL SLOWLY OVERSPREAD THE OUTLOOK AREA TODAY...BECOMING A
STEADIER RAIN TONIGHT. A POTENTIAL EXISTS FOR THUNDERSTORMS AND
HEAVY RAIN TO BE EMBEDDED IN THE RAIN SHIELD THIS AFTERNOON AND
EVENING. RAIN AMOUNTS ARE EXPECTED TO BE LESS THAN 2 INCHES OVER A
12 TO 24 HOUR PERIOD WHICH SHOULD NOT CAUSE FLOOD PROBLEMS.
HOWEVER...LOCALLY HEAVY RAIN FROM THUNDERSTORMS COULD PRODUCE
MINOR FLOODING IN COMMON TROUBLE AREAS SUCH AS STORM DRAIN...
UNDERPASS...BASEMENT FLOODING OR OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SEVERE WEATHER SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY
OR TONIGHT...HOWEVER...RAIN SPOTTERS SHOULD REPORT ANY TOTALS OVER
ONE INCH TO THE NATIONAL WEATHER SERVICE.

PAZ043-044-047-290830-
WYOMING-LACKAWANNA-LUZERNE-
427 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL SLOWLY OVERSPREAD THE OUTLOOK AREA THIS AFTERNOON...
BECOMING A STEADIER RAIN TONIGHT. A POTENTIAL EXISTS FOR
THUNDERSTORMS AND HEAVY RAIN TO BE EMBEDDED IN THE RAIN SHIELD
THIS AFTERNOON AND EVENING. RAIN AMOUNTS ARE EXPECTED TO BE LESS
THAN 2 INCHES OVER A 12 TO 24 HOUR PERIOD WHICH SHOULD NOT CAUSE
FLOOD PROBLEMS. HOWEVER...LOCALLY HEAVY RAIN FROM THUNDERSTORMS
COULD PRODUCE MINOR FLOODING IN COMMON TROUBLE AREAS SUCH AS STORM
DRAIN... UNDERPASS...BASEMENT FLOODING OR OTHER LOW LYING AREAS.

ALSO...THE STORM PREDICTION CENTER HAS PLACED THE WYOMING VALLEY
INTO A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.
A GOOD PART OF THE DAY WILL HAVE SUNSHINE...CAUSING THE ATMOSPHERE
TO BECOME UNSTABLE. THIS COUPLED WITH FAVORABLE WIND SHEAR COULD
CAUSE ANY THUNDERSTORMS TO BECOME STRONG ENOUGH TO GENERATE
DAMAGING WIND GUSTS. OUR EXPECTATION OF THIS OCCURRING IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND
EVENING. RAIN SPOTTERS SHOULD ALSO REPORT ANY TOTALS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE.

JAB

In the hours before

Special weather statement, Sep 28, 4:45 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT THU SEP 28 2006

PAZ039-043-044-047-282130-
LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WYOMING PA-
445 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR BEACH HAVEN...AND MOVING NORTHEAST AT 25
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SHICKSHINNY AT 450 PM EDT...
  NANTICOKE AND WARRIOR RUN AT 510 PM EDT...
  LYNWOOD AND PLYMOUTH AT 515 PM EDT...
  LARKSVILLE AT 520 PM EDT...
  LEHMAN AND COURTDALE AT 525 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Sep 28, 4:49 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
449 PM EDT THU SEP 28 2006

NYZ044-045-056-282130-
BROOME NY-CHENANGO NY-CORTLAND NY-
449 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN BROOME...SOUTHERN
CORTLAND...AND CHENANGO COUNTIES...

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS OF 40 TO
  50 MPH. THIS STORM WAS LOCATED NEAR MARATHON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TEXAS VALLEY AND FREETOWN CORNERS AT 455 PM EDT...
  WILLET AT 500 PM EDT...
  GERMAN AND EAST FREETOWN AT 505 PM EDT...
  CINCINNATUS AT 510 PM EDT...
  PITCHER AND MC DONOUGH AT 515 PM EDT...
  TAYLOR AND UNION VALLEY AT 520 PM EDT...
  PHARSALIA AND LINCKLAEN AT 525 PM EDT...
  SOUTH OTSELIC AND PLYMOUTH AT 530 PM EDT...

THIS STORM HAS THE POTENTIAL TO INTENSIFY FURTHER...AND BECOME
SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 28, 5:34 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
534 PM EDT THU SEP 28 2006

PAZ044-282215-
LACKAWANNA PA-
534 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OLD FORGE...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TAYLOR AND OAKHILL AT 540 PM EDT...
  SCRANTON AT 545 PM EDT...
  DUNMORE AT 550 PM EDT...
  CLARKS SUMMIT AT 555 PM EDT...
  FLEETVILLE AND ARCHBALD AT 605 PM EDT...
  EAST BENTON AT 610 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Sep 28, 6:14 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT THU SEP 28 2006

PAZ047-282315-
LUZERNE PA-
614 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  NESCOPECK...AND MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NESCOPECK AT 620 PM EDT...
  NEW COLUMBUS AND BEACH HAVEN AT 625 PM EDT...
  HUNTINGTON MILLS AND KOONSVILLE AT 630 PM EDT...
  MUHLENBERG AND GLEN LYON AT 635 PM EDT...
  SWEET VALLEY AND PIKES CREEK AT 640 PM EDT...
  LEHMAN AND DALLAS AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Sep 28, 7:26 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT THU SEP 28 2006

PAZ039-040-044-290030-
LACKAWANNA PA-SUSQUEHANNA PA-WAYNE PA-
726 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN
LACKAWANNA...SOUTHEASTERN SUSQUEHANNA...AND NORTHERN WAYNE
COUNTIES...

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EAST BENTON...AND
  MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELKDALE AND RICHMONDALE AT 735 PM EDT...
  FOREST CITY AND BROWNDALE AT 740 PM EDT...
  UNIONDALE AND BURNWOOD AT 745 PM EDT...
  PLEASANT MOUNT AND ARARAT AT 750 PM EDT...
  ORSON AND THOMPSON AT 755 PM EDT...
  LAKEWOOD AND SHEHAWKEN AT 800 PM EDT...
  LAKE COMO AND PRESTON PARK AT 805 PM EDT...
  EQUINUNK AND WINTERDALE AT 810 PM EDT...

THIS STORM HAS THE POTENTIAL TO INTENSIFY FURTHER...AND BECOME
SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 28, 7:39 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
739 PM EDT THU SEP 28 2006

NYZ046-057-290045-
DELAWARE NY-OTSEGO NY-
739 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SIDNEY...AND MOVING
  NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EAST SIDNEY AND HAMDEN AT 745 PM EDT...
  WELLS BRIDGE AND FRANKLIN AT 750 PM EDT...
  OTEGO AND DELHI AT 755 PM EDT...
  NORTH FRANKLIN AND MERIDALE AT 800 PM EDT...
  WEST END AND ONEONTA AT 805 PM EDT...
  LAURENS AND COLLIERSVILLE AT 810 PM EDT...
  MT VISION AND PORTLANDVILLE AT 815 PM EDT...
  MILFORD AND HARTWICK AT 820 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:42 PM EDTFlash Flood WatchBGMBroome, Chenango, Cortland, Tioga5 hr
Sep 28, 5:17 PM EDTSevere Thunderstorm WarningBGMLuzerne28 min
Sep 28, 6:41 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.